Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

March 1, 2021Cameron County, Elk County, Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Mar 1, 2021, 5:02 PM EST for Cameron County, Elk County, Potter County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 5:02 PM EST (22:02 UTC)
Expired
Mar 1, 2021, 5:45 PM EST
In force
43 min
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, Potter County, PA

The radar

The State College radar (KCCX), 60 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS81 KCTP 012202
SPSCTP

Special Weather Statement
National Weather Service State College PA
502 PM EST Mon Mar 1 2021
 
PAZ005-006-010>012-012245-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-Elk PA-
502 PM EST Mon Mar 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...POTTER...NORTHERN
CLINTON...CAMERON...AND ELK COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 502 PM EST, a snow squall was along a line
extending from near Denton Hill State Park to 6 miles northeast of
Marienville and moving southeast at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Lyman Run State Park and Denton Hill State Park around 505 PM EST.
  Cherry Springs State Park around 510 PM EST.
  Ridgway, Portland Mills and Ole Bull State Park around 525 PM EST.
  Brandy Camp around 535 PM EST.
  Brockport around 540 PM EST.
  Force around 545 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

&&

LAT...LON 4164 7760 4144 7760 4137 7754 4135 7748
      4122 7814 4125 7864 4122 7865 4120 7871
      4126 7874 4135 7893 4145 7905 4144 7896
      4157 7895 4178 7780
TIME...MOT...LOC 2202Z 315DEG 34KT 4173 7786 4152 7902 
$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 2:27 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 1, 2:27 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
227 PM EST Mon Mar 1 2021

.SYNOPSIS...
March 2021 coming in like a lion. An arctic blast to kick off
meteorological spring will drive potential for snow squalls
across the western and northern Alleghenies later this
afternoon through the evening commute. Conditions will turn
sharply colder tonight with blustery northwest winds sending
temperatures plummeting into the low teens and 20s with single
digit wind chills. The rest of the first week of March looks
mainly dry with moderating temperatures through midweek
followed by a cooling trend into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
In the wake of this mornings leading cold FROPA, a secondary
arctic front pushing southeast from the lower Great Lakes will
bring the potential for isolated brief snow squalls across the
northern and western Alleghenies between 4 and 10 PM. The
primary areas of concern are along and north of I-80 and along
and west of I-99. CIPS guidance has been bullish on SNSQ
potential for the last 2 days so we are ramping up risk
communication/DSS messaging heading into tonight. Flash freeze
threat is also relatively high given sharply falling temps and
residual road treatments washed away by recent rainfall.

Blustery winds from the NW with peak gusts over 40mph will
deliver a sharply colder airmass into CPA tonight. Temps will
fall about 15 to 30 degrees from todays highs and bottom out in
the low teens and 20s by daybreak Tuesday. Wind chills are
forecast to reach the single digits in most areas with subzero
readings most likely across the northern tier. Overall, a rather
frigid start to the end the first day of meteorological spring.

&&

.SHORT TERM /TUESDAY/...
After a very cold start, expect a fair and seasonably cold day
on Tuesday with max temps 5 to 10F degrees below daily climo.
Plenty of sunshine and subsiding winds will be provided
courtesy of high pressure building into the area from the Ohio
Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
By Wednesday, a southern stream wave of low pressure will stay
well south of the Commonwealth, with dry conditions persisting
but some high clouds filtering the sunshine. Southwesterly flow
will help push temperatures into the low 50s across the south
central mountains.

Latest ECENS and GEFS guidance support a deepening trough over
the northeast through the weekend, with a trend toward
increasingly below-average temperatures, breezy conditions,
and continually dry conditions for Pennsylvania. Westerly to
northwesterly flow will continue to reinforce the 5F to 10F
below normal airmass. With very little moisture to tap into, any
precipitation will be confined to lake-effect snow showers in
the northwest mountains. Since Lake Erie is almost fully iced
over in the preferred source region, sufficiently cold 850mb
temps are more difficult to find. As such, have kept PoPs quite
low and focused on best potential on Saturday with coldest temps
aloft and northwesterly flow.

By Sunday, milder temperatures are on our doorstep, with
potential for a ridge of milder air to settle in. The
persistence of the upper trough combined with the potential for
cold air damming to persist could temper our hopes for mild
conditions, but optimism reigns supreme following the seemingly
never-ending stretch of winter weather.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Blustery west-northwest /290-310 degrees/ wind gusts 25-35kts
will impact CPA airspace through tonight. Snow showers may also
bring brief IFR visibility restrictions mainly across the
western and northern airspace. KBFD is most likely to be
impacted by heavier snow showers or a brief snow squall. MVFR
cigs are probable over the western 1/3 of the airspace with low
VFR cigs prevailing at central and eastern sites. Downslope flow
will allow for more breaks in the clouds over the southeast
airspace. Snow showers should fade by later tonight and winds
will gradually subside into Tuesday as high pressure builds into
the region.

Outlook...

Tue-Sat...VFR/no sig wx.

&&

.HYDROLOGY...
Hydro response is on the decline with most streams and creeks in
receding mode. The latest stage at Confluence has dropped below
minor flood stage and will be canceling the warning. Other
streams in the Juniata and Lower Mainstem Susquehanna tribs
crested near or just over action stages and will continue
falling through tonight.

&&

.CLIMATE...
Closing the books on winter season 2020-2021. Prelim data shows
Harrisburg finished as the 28th snowiest on record with a total
of 36.0 inches or +11.3 inches above the 30-year average.
Total snowfall at Williamsport ranked as the 8th snowiest
winter with 53.8 inches or +26.1 inches above the long term
mean. Monthly and seasonal climate summaries will be issued in
the next day or so.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM EST Tuesday for PAZ028-037-041-042-
046-049>053-056>059-063>066.
Wind Advisory until 7 AM EST Tuesday for PAZ005-006-010>012-
017>019-024>027-033>036-045.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Banghoff/Travis
AVIATION...Lambert/Evanego
HYDROLOGY...Steinbugl/Ross
CLIMATE...Steinbugl/Martin
Hazardous weather outlook, Mar 1, 12:01 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
1201 PM EST Mon Mar 1 2021

PAZ028-050-056>059-063>066-021715-
Juniata-Snyder-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
1201 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>027-033>036-021715-
Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Franklin-
1201 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049-051>053-021715-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Montour-
Northumberland-Columbia-
1201 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Isolated, brief heavy snow showers and squalls are possible late this
afternoon into the evening commute. Potential squalls could impact
the Route 6 and Interstate 80 corridors with localized whiteout
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-045-021715-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
1201 PM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Isolated, brief heavy snow showers and squalls are possible late this
afternoon into the evening commute. Potential squalls could impact
the Route 6 and Interstate 80 corridors with localized whiteout
conditions and quick coating of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-021715-
Warren-
1201 PM EST Mon Mar 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Wind gusts over 40 mph are possible this afternoon and early tonight.

Isolated, brief heavy snow showers and squalls are possible late this
afternoon into the evening commute. Potential squalls could impact
the Route 6 corridor with localized whiteout conditions and quick
coating of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

In the hours before

Special weather statement, Mar 1, 4:06 PM EST, 56 minutes before
Special Weather Statement
National Weather Service State College PA
406 PM EST Mon Mar 1 2021

PAZ004-005-010-012200-
McKean PA-Warren PA-Elk PA-
406 PM EST Mon Mar 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...WARREN...AND ELK
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to a
quarter of a mile.

LOCATION AND MOVEMENT...At 405 PM EST, a snow squall was along a line
extending from near Frewsburg to Titusville and moving east at 55
MPH.

THIS SQUALL WILL BE NEAR...
  Bradford around 435 PM EST.
  Rew around 440 PM EST.
  Coryville around 445 PM EST.
  Ridgway, Johnsonburg and Portland Mills around 500 PM EST.

SAFETY INFO... Use extra caution if you must travel into or through
this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

&&

LAT...LON 4199 7961 4200 7821 4162 7821 4161 7842
      4141 7842 4140 7839 4127 7856 4140 7910
      4145 7906 4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 2105Z 283DEG 47KT 4210 7907 4161 7969

KF
Special weather statement, Mar 1, 5:02 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
502 PM EST Mon Mar 1 2021

PAZ005-006-010>012-012245-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-Elk PA-
502 PM EST Mon Mar 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF MCKEAN...POTTER...NORTHERN
CLINTON...CAMERON...AND ELK COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 502 PM EST, a snow squall was along a line
extending from near Denton Hill State Park to 6 miles northeast of
Marienville and moving southeast at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Lyman Run State Park and Denton Hill State Park around 505 PM EST.
  Cherry Springs State Park around 510 PM EST.
  Ridgway, Portland Mills and Ole Bull State Park around 525 PM EST.
  Brandy Camp around 535 PM EST.
  Brockport around 540 PM EST.
  Force around 545 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

&&

LAT...LON 4164 7760 4144 7760 4137 7754 4135 7748
      4122 7814 4125 7864 4122 7865 4120 7871
      4126 7874 4135 7893 4145 7905 4144 7896
      4157 7895 4178 7780
TIME...MOT...LOC 2202Z 315DEG 34KT 4173 7786 4152 7902

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:38 AM ESTAreal Flood AdvisoryCTPBedford5 hr
Mar 1, 2:33 AM ESTDense Fog AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Cumberland and 14 more5 hr
Mar 1, 3:40 AM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 26 more23 hr
Mar 1, 8:04 AM ESTRiver Flood WarningCTPSomerset6 hr
Mar 1, 4:06 PM ESTSpecial Weather StatementCTPElk, McKean, Warren54 min
Mar 1, 5:43 PM ESTSpecial Weather StatementCTPCameron32 min
Mar 1, 6:07 PM ESTSpecial Weather StatementCTPClearfield23 min
Mar 1, 6:26 PM ESTSpecial Weather StatementCTPCentre34 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.